Wednesday, January 8, 2014

Ohhh Fuuuuuuuudge!!


Probably if you looked up chemotherapy in the dictionary there will be picture of a bald person. I know from my experience it is the most asked question I get. Are you going to lose your hair? I had already looked up the most prescribed drugs for Ovarian Cancer and pretty much knew the answer, and then just to cement it, Stanley asked my Oncology nurse Lynn at our first appointment if I would lose it and she said, Absolutely, 100%. So there you go. Bye, bye. Hair today, gone tomorrow. And later when I went for my Chemo Training (yes, like going into war) the nurse made sure I knew it would fall out everywhere on my body. No eyebrows, no lashes, no hair!! So below is a link to my new appearance. I just want to make sure you recognize me in case we meet up at the grocery store.


New day, new dawn, new year. Early on the morning of the first of January I am being accosted by another one of those abysmal night sweats courtesy of zero estrogen and chemo drugs. My hair was plastered to my cheek and I sleepily wiped the hair from my face. Ohhh Fuuuuudge! That hair was not attached to anything, in particular, my head! As I ran my hands through my hair there was more and more falling out. I fully expected to walk in the bathroom that morning and see bald patches everywhere, but as my hair continued to fall out over the next week I came to realize that humans have a lot of it!

January 3rd: So this stuff is everywhere and it is seriously annoying! Hair on my shirt, yuck. Hair down my shirt, tickles. Hair down my pants, awkward. How the heck did that get there? So now it is bad, real bad. Not a few strands anymore, but 10-20+. And what do you do with all that hair? It is so strange that something we covet so much we just throw in the trash and flush down the toilet. I look at my hand and see the long stands of hair, I did not know my hair was that long, wow! And I just casually toss it in the trash.

The drug Taxol can be blamed for this hot mess and I get Taxol every week for 18 weeks. Yea me!! Taxol halts cell division, which is important because cancer cells do not have the normal checks and balances that other cells have, and thus divide uncontrollably. And as you know chemo drugs are not selective in the cells they attack, meaning the drugs do not know the difference between good cells and cancer cells so the drugs affect ALL cells. Thus, cells that divide quickly are halted and die. Those mainly affected are the blood cells, the cells in the mouth, stomach and bowel, and the hair follicles; resulting in low blood counts, mouth sores, nausea, diarrhea, and/or hair loss.  So, all things considered, I do feel fortunate that as of today after four rounds of Taxol and two of Carboplatin(I get Carbo every third week) the main side effect I have is hair loss. I still have a little hair and wore a beanie to Costco today. And thankfully I still have my brows and lashes. Please, please, please Baby Jesus, let me keep my lashes! I am starting to see the side effects to the bone marrow and had some big drops in my blood counts today, but I will save the details of that not so juicy tidbit for later. So tomorrow when it is drizzling outside and you think you hair looks like &hit please remember those of us that just wish we had some. Lol

Love and thankful appreciation to everyone! Patti
P.S.  Today I want to give a little shout out to my special friend, Spell Check.

5 comments:

  1. You amaze me because you are able to be so candid. It will help in the long run becauae you get it out of your head and write it down. I know it is so hard right now but just keep reminding yourself that your beautiful hair will come back. You are continuously in my prayers, dear friend.

    ReplyDelete
    Replies
    1. Awww thanks Cathy. Your hair is my inspiration! Just look at your lovely locks!

      Delete
  2. Hi, Patti:

    Just wanted to say I am at the exact same place you are. I had my second Carbo+Taxol on Friday and have had 4 Taxol-only sessions -- next one on Tuesday. Same as you: 18 total. Ugh. The carbo+taxol really gets me down. Taxol-only, I've done pretty good on. My hair held out for Christmas Eve - Midnight Mass, but I had it shaved the Friday after Christmas. Like you, I am so-o-o-o hoping the eyebrows and eyelashes hold out. I actually posted a picture of E.T. to my Facebook page, similar to your picture...lol I am already getting some neuropathy in my feet. That is really concerning to me!! So, on we trod. Hang in there!

    ReplyDelete
  3. Thank you so much Sara for your comment. I love to hear how others are doing, especially those doing the same as me. Wow, we are almost EXACTLY in the same place! Keep me updated. I just did another update on my blog on how I am doing so far. Prayers for you! Patti

    ReplyDelete
  4. Hi Patti! I'm just now found your blog and I'm soo glad ur getting tteatment. Ur attitude is amazing and ur outlook is great! I myself had to endure 6 rounds of chemo with both those medications and exactly 2 weeks later i lost my hair. Its crazy how when something we usually overlook everyday can mean so much when it's gone. I actually went thru chemo while pregnant. I had stage 1 ovarian cancer Teratoma on my right ovary. Only 19 cases world wide and I'm the first women to get pregnant, have chemo and deliver full term with a healthy baby. I will keep u in my prayers and look forward to read ur progress.

    ReplyDelete